Ozempic Patients Are Going to the ER Over "Severe" Side Effects

"An increasing number of people" are requiring hospital care due to adverse effects.

Weight-loss drugs have skyrocketed in popularity this year, causing shortages of popular treatments like Novo Nordisk's Wegovy and Ozempic (the latter of which is indicated for type 2 diabetes, but often prescribed off-label for weight loss). In the coming years, analysts say that demand will only grow, with more and more patients seeking options to help them shed stubborn pounds. But while these treatments are miracle drugs for some, others are getting more than they bargained for, with Ozempic reportedly causing "severe" side effects. In the most extreme cases, patients are seeking emergency treatment.

RELATED: Ozempic Patient Reveals "Repulsive" New Side Effect.

According to a Dec. 20 press release, between 2022 and 2023, the Banner Poison and Drug Information Center saw a 100 percent increase in calls related to semaglutide, which is the active ingredient in both Ozempic and Wegovy. Reports were from the public and doctors, with many coming from emergency departments where patients presented with "nausea, vomiting, dehydration, and electrolyte imbalances." According to Banner, patients experienced these side effects even when taking the medication as directed.

"Most of the calls we are receiving are a result of adverse side effects, with an increasing number of people requiring hospital care," Bryan Kuhn, PharmD, DABAT, clinical educator at Banner, said in the release.

The most common side effects of semaglutide are gastrointestinal (GI) issues like nausea, vomiting, diarrhea, abdominal pain, and constipation, per Banner. Patients have been reporting these conditions for several months now.

As Best Life previously reported, Ozempic patients have been diagnosed with gastroparesis, or stomach paralysis, which is a painful condition that slows down the muscles in the stomach too much and prevents the stomach from emptying properly, per the Cleveland Clinic.

Following reports of these GI issues, the U.S. Food and Drug Administration (FDA) actually updated Ozempic's label to acknowledge ileus, which is commonly related to gastroparesis, as a potential side effect. (The labels for Wegovy and Eli Lilly's Mounjaro already note this.) Stomach paralysis has also been the subject of several lawsuits filed against Novo Nordisk.

In addition to these GI side effects, semaglutide has been tied to gallbladder issues, which landed patients in the hospital as well, the New York Post reported in June.

"Rapid weight loss causes the liver to pump out more bile and more cholesterol, both of which can lead to the formation of gallstones within the gallbladder," pharmacist Dr. Dan explained in a viral TikTok video, per the NY Post. "We see the same situations with people who do crash diets or do bariatric surgery … In some situations it can be severe enough that an individual needs to have their gallbladder removed."

RELATED: Ozempic Patients Say It "Stops Working" for Weight Loss—How to Prevent That.

Speaking with CBS News Colorado, Samuel Saltz, DO, a bariatric surgeon with Banner Health in Fort Collins, Colorado, noted that both gallbladder disease and diarrhea can lead to dehydration, which is another reason patients end up in the ER.

In response to Best Life's request for comment on hospitalizations, a spokesperson for Novo Nordisk said, "At Novo Nordisk, patient safety is a top priority. We work closely with the US Food and Drug Administration to continuously monitor the safety profile of our medicines."

They continued, "Novo Nordisk stands behind the safety and efficacy of our FDA-approved semaglutide medicines when used as indicated and when taken under the care of a licensed healthcare professional …We are taking multiple steps to ensure responsible use of our semaglutide medicines which are detailed on semaglutide.com."

In addition, the press release from Banner Health also noted that patients taking semaglutide injection may make errors if they have to draw up the dose themselves after obtaining medication from a "compounding pharmacy."

According to CNN Health, the shortage of Ozempic and Wegovy made way for compounded versions of semaglutide, which often contain "semaglutide salts" called semaglutide sodium and semaglutide acetate. The salt forms haven't been tested and approved for safety and efficacy, according to the FDA warning, and both Novo Nordisk and the FDA have taken steps to try and control the spread of these variations.

The Novo Nordisk spokesperson also told Best Life that the company "cannot validate the safety or effectiveness of compounded products claiming to contain semaglutide that are not one of our own branded products. Compounded products do not have the same safety, quality and effectiveness assurances as our FDA-approved drugs and may expose patients to health risks. Patients can help protect themselves by only buying medicines from legitimate sources and with a prescription from a healthcare professional."

RELATED: Ozempic Patient Reveals "Excruciating" New Side Effect.

As Kait Brown, clinical managing director of the America's Poison Centers, told CNN, poison control centers can't determine whether the calls about side effects are related to the patented semaglutide options or the compounded types. However, some center directors believe that compounded versions are the reason for many of the calls.

In addition to side effect-related hospital visits, there has also been a sharp uptick in semaglutide overdoses, CNN reported, which doubled between 2022 and 2023, per data from the America's Posion Centers. Brown told the outlet that the majority of the calls involved dosing errors.

"We urge caution with use, especially if receiving the medication from a compounding pharmacy where you may be drawing up the dose yourself," Maureen Roland, RN, Director of the Banner Poison and Drug Information Center, said in the Banner Health release. "This is where we are seeing many therapeutic errors. Patients should speak with their providers about all benefits and risks before taking any medication."

RELATED: For more up-to-date information, sign up for our daily newsletter.

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.

Abby Reinhard
Abby Reinhard is a Senior Editor at Best Life, covering daily news and keeping readers up to date on the latest style advice, travel destinations, and Hollywood happenings. Read more
Filed Under
Sources referenced in this article
  1. Source:
  2. Source:
  3. Source: